Alert archive / New York / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 23, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jun 18, 2024, 8:40 PM EDT for Ontario County, New York. It was in force for 65 min. 14 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2024, 8:40 PM EDT (00:40 UTC)
- Expired
- Jun 18, 2024, 9:45 PM EDT
- In force
- 65 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Ontario County, NY
The radar
The Binghamton radar (KBGM), 116 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 9:02 PM EDT | TSTM WND DMG | 1 Nnw Geneva, NY | Tree fell on powerlines and house. |
| Jun 18, 9:07 PM EDT | TSTM WND DMG | 1 Ne Geneva, NY | Power pole down across roadway. |
| Jun 18, 9:09 PM EDT | TSTM WND DMG | 1 Nw Geneva, NY | Tree fell blocking roadway. |
| Jun 18, 9:09 PM EDT | TSTM WND DMG | Geneva, NY | Large tree fell on wires. |
| Jun 18, 9:13 PM EDT | TSTM WND DMG | 1 Wnw Geneva, NY | Tree fell blocking roadway. |
| Jun 18, 9:15 PM EDT | TSTM WND DMG | 1 Nne Geneva, NY | Tree fell blocking roadway. |
| Jun 18, 9:20 PM EDT | TSTM WND DMG | 1 Ne Geneva, NY | Tree fell blocking roadway. |
| Jun 18, 9:20 PM EDT | TSTM WND DMG | 1 Nw Geneva, NY | Tree and wires down. |
| Jun 18, 9:20 PM EDT | TSTM WND DMG | 1 Ssw Geneva, NY | Tree fell blocking roadway. |
| Jun 18, 9:23 PM EDT | TSTM WND DMG | Geneva, NY | Tree and wires down. |
| Jun 18, 9:29 PM EDT | TSTM WND DMG | 1 N Geneva, NY | Large tree limb and wires down blocking roadway. |
| Jun 18, 9:29 PM EDT | TSTM WND DMG | 1 Nw Geneva, NY | Tree fell blocking roadway. |
| Jun 18, 9:34 PM EDT | TSTM WND DMG | 1 Ne Geneva, NY | Tree fell on house. |
| Jun 18, 9:39 PM EDT | TSTM WND DMG | 1 Nne Geneva, NY | Large tree limb fell on car. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 14 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1860 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1478 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
826
WUUS51 KBUF 190040
SVRBUF
NYC069-190145-
/O.NEW.KBUF.SV.W.0023.240619T0040Z-240619T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
840 PM EDT Tue Jun 18 2024
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Northeastern Ontario County in western New York...
* Until 945 PM EDT.
* At 839 PM EDT, a severe thunderstorm was located over Ferguson
Corners, or 7 miles northwest of Penn Yan, moving northeast at 5
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Geneva, Clifton Springs, Phelps, Rushville, Gorham, Seneca Castle,
Seneca Lake State Park, Hall, and West Junius.
This includes Interstate 90 near exit 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4301 7709 4301 7696 4287 7696 4286 7698
4276 7697 4276 7727
TIME...MOT...LOC 0039Z 215DEG 6KT 4275 7713
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Mitchell2 follow-up statements
833
WWUS51 KBUF 190129
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
929 PM EDT Tue Jun 18 2024
NYC069-190145-
/O.CON.KBUF.SV.W.0023.000000T0000Z-240619T0145Z/
Ontario NY-
929 PM EDT Tue Jun 18 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR EAST CENTRAL ONTARIO COUNTY...
At 928 PM EDT, a severe thunderstorm was located near Benton, or near
Geneva, moving northeast at 5 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Geneva, Seneca Lake State Park, and Hall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm has a history of producing wind damage.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4287 7696 4286 7698 4276 7697 4276 7714
4288 7696
TIME...MOT...LOC 0128Z 232DEG 6KT 4279 7703
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Mitchell866
WWUS51 KBUF 190146
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
946 PM EDT Tue Jun 18 2024
NYC069-190156-
/O.EXP.KBUF.SV.W.0023.000000T0000Z-240619T0145Z/
Ontario NY-
946 PM EDT Tue Jun 18 2024
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ONTARIO COUNTY
HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.
&&
LAT...LON 4287 7696 4286 7698 4276 7697 4276 7714
4288 7696
TIME...MOT...LOC 0146Z 215DEG 6KT 4281 7701
$$
MitchellWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 7:47 PM EDT, 53 minutes earlier.
Area forecast discussion, Jun 18, 7:47 PM EDT, 53 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
747 PM EDT Tue Jun 18 2024
.SYNOPSIS...
Hot and humid weather through at least Thursday with apparent
temperatures likely to reach 100F at many locations during the
afternoon hours today through Thursday. There will also be
showers and thunderstorms at times, especially during the
afternoon and early evening hours.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
Convection has finally set up across parts of western New York early
this evening...mainly over the western Southern Tier and points
south. A ton of sfc based instability remains in place across the
region...and now an outflow boundary from earlier convection is
sweeping east-northeast to help trigger/enhance the convection. This
convection is still expected to mainly generate torrential downpours
(short MBE vectors with PWAT values arnd 1.8" and Tds arnd 73F)...
but rain loaded downdrafts with hail can still produce very
localized wind gusts over 40 mph.
Any evening convection will then diminish overnight with just a
chance for a stray shower or thunderstorm. There will be little
reprieve from the muggy conditions with low temperatures in the
lower to mid 70s, with some upper 60s across the Southern tier and
North Country.
Wednesday will likely be the hottest day of this heat wave for
most areas. 850mb temperatures will continue to hover around +20C,
supporting another day with highs in the upper 80s to mid 90s. In
addition, dew points will be slightly higher in the lower 70s at
most locations, leading to heat index values to top out in the lower
100s at many locations. The lower Genesee Valley and city of
Rochester will be close to heat warning criteria (105).
The region will remain within an upper level ridge, with a weak
flow aloft. Instability thunderstorms are possible during the
afternoon hours, especially along and inland of lake breezes.
PWAT values will remain high, with slow storm motion again
presenting a risk for localized flash flooding where storms
develop.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
...Heat Advisory in Effect for the Entire Area as Dangerous Heat
Builds Through Thursday...
Well above normal temperatures and dangerous heat index values will
continue through Thursday. Temperatures & dewpoints drop a few
degrees for Friday and into the weekend, but humid conditions
overall will linger. With the warm and humid conditions, the
potential for showers/thunderstorms will continue through the
weekend.
Wednesday night into Thursday, an approaching weak cold front along
with a flattening trough to the north will continue the potential
for showers and thunderstorms across the region. The loss of daytime
heating Wednesday night will help diminish some shower/storm
coverage. The potential for scattered showers and storms will
continue into the morning on Thursday before becoming better
organized along lake breeze boundaries in the afternoon and as a
weak cold front drops southeast across the area. There is a
'Marginal Risk' from the SPC for the entire area as plenty of
instability will be in place for storms to develop, but shear values
will be relatively low. Temperatures remain hot and humid for
Thursday ahead of the weak front, highs will return to the upper 80s
to mid 90s. Combined with high dewpoint values, index readings into
the mid 90s to around 100.
Thursday night and Friday, the frontal boundary stalls over the
forecast area and will continue to provide the opportunity for
showers and thunderstorms with the best chance for showers toward
the NY/PA line. High temperatures on Friday will cool a few degrees
down to the mid 80s to low 90s, on the northern side of the frontal
boundary. If the front stalls farther north, then temperatures will
be a bit warmer.
Friday night, the front stalled over the area will start to slowly
push north as a warm front late in the night and into the early
morning on Saturday. There should be a break in the shower/storm
activity, especially with the lack of diurnal processes.
Showers/storms potential will increase around/after daybreak
Saturday morning as the front starts moving north and a ribbon of
vorticity and area of increased moisture pushes toward and across the
region. As of now, the best chance for showers early Saturday
morning looks like it should be over the North Country. Certainly
can't rule out a shower or storm for the rest of the area as the
warm sector of a sfc low tracking north of the region moves back
into the area.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
The warm sector of a sfc low crossing the Great Lakes will be in
place for Saturday and Sunday continuing the potential for
showers/storms across the entire area. Temperatures will be a few
degrees warmer than Friday, but not as warm as the current mid-week
temperatures.
The cold front associated with the sfc low passing to the north will
cross the area on Sunday evening and into the night, causing more
organized showers/storms to move through the area. A potent
shortwave trough tracking across the area behind the passing front
will continue the shower potential for Monday.
Increased ridging and an incoming sfc high will result in drier
conditions for Monday night through the rest of the period.
Temperatures will be well above normal for the weekend with highs in
the mid 80s to low 90s. Temperatures cool behind the passing cold
front to the mid 70s to low 80s for Monday before warming again for
Tuesday back to the low to upper 80s.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
While VFR conditions will dominate this 00z TAF period...a warm and
very sultry airmass will continue to allow scattered thunderstorm
activity. The bulk of any convection will take place before 03z this
evening...then again after 12z on Wednesday. IFR to MVFR flight
rules will be found in the vcnty of this activity.
Outlook...
Wednesday night through Saturday...Mainly VFR, but a chance for
afternoon and evening thunderstorms inland from the lakes.
Sunday...VFR/MVFR. A chance of thunderstorms.
&&
.MARINE...
High pressure will be near the Lower Great Lakes through much of
this week, offering light winds, generally 15 knots or less on the
lakes. Locally higher winds and waves are possible in scattered
periodic thunderstorms.
&&
.CLIMATE...
A prolonged period of heat is expected for our region this week.
Below are record high temperatures for our three main climate
sites:
...Buffalo...
...Date.....Record Maximum (F)...Record warm Minimum (F)...
...June 18........95/1994............73/2006
...June 19........90/2001............73/1919
...June 20........92/1995............73/2012
...Rochester...
...Date.....Record Maximum (F)...Record warm Minimum (F)...
...June 18........97/1957............72/2018
...June 19........95/2001............72/1919
...June 20........95/1953............72/1923
...Watertown...
...Date.....Record Maximum (F)...Record warm Minimum (F)...
...June 18........91/1957............70/1992
...June 19........91/2007............70/1949
...June 20........90/1971............71/2012
Temperature records for Buffalo and Rochester date back to 1871.
Temperature records for Watertown date back to 1949.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Heat Advisory until 8 PM EDT Thursday for NYZ001>008-010>014-
019>021-085.
MARINE...None.
&&
SYNOPSIS...Apffel
NEAR TERM...Apffel/RSH
SHORT TERM...SW
LONG TERM...SW
AVIATION...RSH
MARINE...Apffel/TMA
CLIMATE...Thomas/TMAHazardous weather outlook, Jun 18, 2:54 PM EDT, 5 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 254 PM EDT Tue Jun 18 2024 NYZ012>014-019>021-085-191900- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 254 PM EDT Tue Jun 18 2024 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THURSDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Thunderstorms may produce locally heavy rainfall and flash flooding late this afternoon and evening. Isolated severe thunderstorms with damaging winds are also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Thunderstorms may produce locally heavy rainfall and flash flooding Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>008-010-011-191900- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee- 254 PM EDT Tue Jun 18 2024 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THURSDAY... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-042>045-062>065-SLZ022-024-191900- Upper Niagara River and Buffalo Harbor-Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 254 PM EDT Tue Jun 18 2024 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-191900- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 254 PM EDT Tue Jun 18 2024 This Hazardous Weather Outlook is for portions of Lake Erie. .DAY ONE...This afternoon and tonight. Thunderstorms may produce strong gusty winds late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Apffel
In the hours before
Special weather statement, Jun 18, 8:15 PM EDT, 25 minutes before
Special Weather Statement National Weather Service Buffalo NY 815 PM EDT Tue Jun 18 2024 NYZ003>005-012>014-020-021-190130- Monroe-Wayne-Northern Cayuga-Wyoming-Livingston-Ontario- Cattaraugus-Allegany- Including the cities of Rochester, Newark, Fair Haven, Warsaw, Geneseo, Canandaigua, Olean, and Wellsville 815 PM EDT Tue Jun 18 2024 ...Strong Thunderstorms Possible This Evening... Scattered thunderstorms found across parts of the western Southern Tier...Genesee valley at 8 PM will advance across the Finger Lakes region during the course of this evening. The slow moving storms will generate torrential downpours that could produce as much as two inches of rain in less than an hour...along with frequent cloud to ground lightning and localized wind gusts in excess of 50 mph. Small hail cannot be ruled out. The storms should move out of these areas by 11 PM. RSH
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 8:13 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Erie, Wyoming | 62 min |
| Jun 18, 8:18 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus | 42 min |
| Jun 18, 9:04 PM EDT | Severe Thunderstorm Warning | BUF | Genesee, Livingston, Wyoming | 56 min |
| Jun 18, 9:05 PM EDT | Special Marine Warning | BUF | 59 min | |
| Jun 18, 9:22 PM EDT | Special Weather Statement | BUF | Monroe | 23 min |
| Jun 18, 10:14 PM EDT | Severe Thunderstorm Warning | BUF | Livingston, Monroe, Ontario | 46 min |
| Jun 18, 11:11 PM EDT | Special Weather Statement | BUF | Ontario | 49 min |
Nearby
Severe Thunderstorm Warnings in New York, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.